RAI Causes Thyroid Eye Disease
In January 1998, the article abstracted below, was published in the NEJM. The Pisa Group addresses the effect that either radioiodine or antithyroid drugs have in the development and worsening of infiltrative eye disease.
The study group was important, It consisted of 443 Graves’ sufferers, with little or NO eye involvement.
Three protocols were followed:
a) only RAI (150 persons)
b) RAI plus one month of prednisone (145 persons)
c) anti-thyroid drugs for 18 months (148 persons)
The most striking results were obtained in the only RAI group and in the anti-thyroid drugs group, showing:
a) Radioiodine alone CAUSED the development of eye disease in 15% of the irradiated group. (23 persons were affected)
-2/3 of this 15%, i.e. 10% of the RAI’ed, eye changes were transient (15 persons)
-1/3 of this 15% i.e. 5% of the RAI’ed Group required further treatment for eye disease, since involvement persisted. (8 persons)
c) Antithyroid Drug Group:
-2% (3 persons) already having slight TED, did improve.
-3% (4 persons) already having slight TED, worsened.
-The remaining 95% of the Group (141 persons), had NO CHANGES.
b) RAI plus one month of prednisone:
Here some improvement was noted in a percentage of the people already having slight TED, i.e. 50 people among 75 persons with slight eye signs, showed some improvement. No worsening.
This study is important because this is the first time that RAI is clearly shown as responsible for triggering Thyroid Eye Disease, although other papers in the last years also investigated this subject. It also shows a higher number of patients with progression of ophthalmopathy in the RAI group as compared with the methimazole group.
Here is the abstract:
N Engl J Med 1998 Jan 8;338(2):73-8
Relation between therapy for hyperthyroidism and the course of Graves' ophthalmopathy.
Bartalena L, Marcocci C, Bogazzi F, Manetti L, Tanda ML, Dell'Unto E, Bruno-Bossio G, Nardi M, Bartolomei MP, Lepri A, Rossi G, Martino E, Pinchera A
Istituto di Endocrinologia, University of Pisa, Ospedale Cisanello, Italy.
BACKGROUND: The chief clinical characteristics of Graves' disease are hyperthyroidism and ophthalmopathy. The relation between the two and the effect of treatment for hyperthyroidism on ophthalmopathy are unclear.
METHODS: We studied 443 patients with Graves' hyperthyroidism and slight or no ophthalmopathy who were randomly assigned to receive radioiodine, radioiodine followed by a 3-month course of prednisone, or methimazole for 18 months. The patients were evaluated for changes in the function and appearance of the thyroid and progression of ophthalmopathy at intervals of 1 to 2 months for 12 months. Hypothyroidism and persistent nyperthyroiaism were promptly corrected.
RESULTS: Among the 150 patients treated with radioiodine, ophthalmopathy developed or worsened in 23 (15 percent) two to six months after treatment. The change was transient in 15 patients, but it persisted in 8 (5 percent), who subsequently required treatment for their eye disease. None of the 55 other patients in this group who had ophthalmopathy at base line had improvement in their eye disease. Among the 145 patients treated with radioiodine and prednisone, 50 (67 percent) of the 75 with ophthalmopathy at base line had improvement, and no patient had progression. The effects of radioiodine on thyroid function were similar in these two groups. Among the 148 patients treated with methimazole, 3 (2 percent) who had ophthalmopathy at base line improved, 4 (3 percent) had worsening of eye disease, and the remaining 141 had no change.
CONCLUSIONS: Radioiodine therapy for Graves' hyperthyroidism is followed by the appearance or worsening of ophthalmopathy more often than is therapy with methimazole. Worsening of ophthalmopathy after radioiodine therapy is often transient and can be prevented by the administration of prednisone.
· Clinical trial
· Randomized controlled trial
PMID: 9420337, UI: 98069964